Heat, McCurtain
- When
- July 17, 9:00 AM CST to July 18, 3:17 AM CST
- Where
- McCurtain forecast zone
- Reported by
- ASOS
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An upper level ridge of high pressure remained anchored over the Southern Plains on July 17th, although a portion of its influence extended farther east into the Lower Mississippi Valley. A stationary front that was reinforced south into extreme Northeast Texas and Southern Arkansas from showers and thunderstorms lifted back north as a warm front on the 17th, returning hotter and more humid…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure remained anchored over the Southern Plains on July 17th, although a portion of its influence extended farther east into the Lower Mississippi Valley. A stationary front that was reinforced south into extreme Northeast Texas and Southern Arkansas from showers and thunderstorms lifted back north as a warm front on the 17th, returning hotter and more humid conditions to Southeast Oklahoma and the northern sections of Southwest Arkansas. This front contributed to heat indices ranging from 105-110 degrees on the 17th despite temperatures only climbing into the lower 90s. Even hotter conditions were observed on the 18th, resulting in higher heat indices greater than 110 degrees across McCurtain County Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 5:53 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
653 AM CDT Mon Jul 17 2023
...New AVIATION...
.SHORT TERM...
(Monday through Tuesday)
Issued at 325 AM CDT Mon Jul 17 2023
Bottom line up front: Expect the hottest temperatures so far this
summer over the coming week with much of the region likely topping
out in the lower triple digits for consecutive days this week. As
you might expect, this very dangerous heat will be compounded by
high humidity levels as the threat of serious heat illnesses will
be elevated for those with prolonged exposure.
If you missed out on yesterday's active weather and accompanying
rainfall, it will likely be quite sometime before we see a return
of widespread convection. That is because an exceptionally strong
upper-level ridge over the SW CONUS will expand eastward over the
next several days and effectively shut off rain chances across the
vast majority of our region with the possible exception of our far
northern and eastern zones this afternoon along the ridge's outer
periphery. Otherwise, increasing subsidence aloft will result in
sinking air and rising temperatures through at least mid week and
possibly beyond. With this in mind, a Heat Advisory is already in
effect today and Tuesday with upper 90s to lower 100s expected on
Tuesday. Some areas may even need to be upgraded to an Excessive
Heat Warning depending on today's trends as dew points have been
struggling to mix out even during the afternoon hours.
Overnight temperatures won't offer much relief in this stagnant
air mass with some areas struggling to fall below 80 degrees.
Therefore, kept the Heat Advisory in effect during the overnight
hours to account for this expectation. It is worth noting we are
now up to 4 heat-related fatalities just in our area so far this
summer so please heed all heat safety precautions and treat these
heat advisory/warning headlines as you would for severe weather.
Remember, heat is #1 weather-related killer on average, in large
part because it is often ignored as a serious weather threat by
those spending extended time outdoors. Help spread awareness on
this silent killer to protect your family, friends and neighbors.
/19/
&&
.LONG TERM...
(Tuesday Night through Monday)
Issued at 325 AM CDT Mon Jul 17 2023
Watching paint dry is probably more interesting than the long-term
forecast at this point, or at least the first half of the long-term.
Ridge.
There. That's the discussion.
Joking aside, that remains the weather story for the first half of
the long-term, with the extended period of needing heat headlines
continuing through at least Friday. Where the long-term starts to
get interesting is next weekend. Here, it looks like the ridge will
finally begin to break down over us, and reposition over the west
coast. This will allow for troughing/NW flow to return to the
region, and in turn, rain chances. The other aspect to this NW flow
will be a cold front dropping south through the Plains. Each
consecutive night, guidance has this troughing drop further and
further south, which is allowing the cold front to drop further and
further as well. While it's nothing too crazy, lows Saturday night
could drop into the upper-60s in our northern zones. A sight for
sore eyes, even if only a few degrees cooler. The other thing this
cold front will do is bring an extended period of shower and
thunderstorm chances, with rain chances remaining into next
workweek. Unfortunately, the way things have been going around here
lately, severe weather can't be ruled out during this time period.
However, the extent and coverage of the severe weather will take
some time to materialize.
/44/
&&
.AVIATION...
(12Z TAFS)
Issued at 632 AM CDT Mon Jul 17 2023
For the 17/12Z TAF period, mostly VFR conditions are observed this
morning except for some patchy fog and low stratus at LFK/GGG/ELD
where recent rainfall and excess moisture in the low levels have
resulted brief MVFR cigs/vsbys. Otherwise, expect VFR conditions
to prevail with just some scattered cu around 5-6Kft and high
cirrus moving into the region later in the period before gradual
clearing after 18/00Z. Light and variable winds this morning will
trend S/SW and average between 5-10 kts through the remainder of
the period.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 98 78 100 79 / 10 0 0 0
MLU 96 75 99 78 / 20 10 0 0
DEQ 94 73 98 76 / 10 10 0 0
TXK 96 77 101 80 / 10 0 0 0
ELD 94 74 98 77 / 10 10 0 0
TYR 101 79 102 79 / 0 0 0 0
GGG 99 78 101 79 / 0 0 0 0
LFK 102 77 103 77 / 10 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT Tuesday for ARZ050-051-
059>061-070>073.
LA...Heat Advisory from noon today to 8 PM CDT Tuesday for LAZ001>006-
010>014-017>022.
OK...Heat Advisory from noon today to 8 PM CDT Tuesday for OKZ077.
TX...Heat Advisory from noon today to 8 PM CDT Tuesday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...19
LONG TERM....44
AVIATION...19Hazardous Weather Outlook National Weather Service Shreveport LA 410 AM CDT Mon Jul 17 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-180915- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 410 AM CDT Mon Jul 17 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT TUESDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. The existing Heat Advisory has been expanded, with it remaining in effect until 8PM Tuesday. Afternoon heat index values should range between 105 to 109 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Upper-level ridging really sets in by Monday, with extended heat headlines likely into next weekend. Most of the region will reach at least Heat Advisory criteria, with Excessive Heat warnings possible. Thunderstorm chances will also return into next weekend as upper- level ridging begins to break down. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 44
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102837.